DEAR DOCTOR. ROACH: After years and years of excessive nasal congestion and postnasal drip that frequently affected my speech, I was diagnosed with a pseudomonas infection in the sinuses. I have had a balloon sinuplasty and two rounds of Cipro. My symptoms improved briefly after each treatment, but soon returned to their previous condition.
My ear, nose and throat doctor has advised that I have three options: live with it, get intravenous antibiotics or have surgery. None of this attracts me. I would like your opinion. – P.G.
ANSWER: Your otolaryngologist has the benefit of having examined you, so I will only comment on the three options (which make sense to me). I do not like the idea of leaving a chronic infection in the paranasal sinuses.
Pseudomonas is a dangerous bacterium: It is difficult to kill, is resistant to many antibiotics and can be invasive through the bones of the breast. Therefore, I would recommend the treatment to only live with it.
Ciprofloxacin is the preferred, if not the only, oral antibiotic effective against pseudomonas. However, it may not be effective, and certainly has drawbacks, including potentially irreversible effects on bones, soft tissues and the nervous system.
The Food and Drug Administration has recommended that it be used in sinus infections only when there are no other options. Intravenous antibiotics are then a reasonable option. This is done via a PICC (peripheral inserted central catheter), which allows people to get IV antibiotics while staying at home.
Unfortunately, most antibiotics effective against pseudomonas should be administered more than once a day, and the choice of agents should be guided by a culture. However, I believe that an IV antibiotic course would have a good chance of curing the infection. However, the infection may return.
The surgery is likely to be effective as well, but it is not guaranteed, nor does it solve the problem permanently. Medical treatment is mandatory after sinus surgery.
I would consider IV antibiotics as the least invasive option, and it would be my recommendation based on the limited information I have for someone in your situation. I would still recognize that surgery may ultimately be necessary to prevent recurrences.
DEAR DOCTOR. ROACH: Would it be okay to take montelukast with an antihistamine? – S.H.
ANSWER: The combination of antihistamines (such as Claritin or Zyrtec) and montelukast (Singulair) is more effective than alone and is commonly prescribed.
Dr. Roach regrets not being able to respond to individual letters, but will incorporate them into the column whenever possible. Readers can email questions to ToYourGoodHealth@med.cornell.edu or request an order form for newsletters available at 628 Virginia Drive, Orlando, FL 32803.